Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 7, 1997Carson County, Hutchinson County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 7:07 PM CDT for Carson County, Hutchinson County, Potter County, Texas. It was in force for 68 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 7:07 PM CDT (00:07 UTC)
Expired
May 7, 1997, 8:15 PM CDT
In force
68 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Carson County, TX, Hutchinson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:20 PM CDTHail 1.75Panhandle, TX
May 7, 7:22 PM CDTHail 0.75Mc Bride, TX
May 7, 7:25 PM CDTHail 2.75Sanford, TX
May 7, 7:45 PM CDTHail 1.75Skellytown, TX
May 7, 7:52 PM CDTTornado F0Panhandle, TX
May 7, 8:06 PM CDTHail 1Groom, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS1 KAMA 080009 RRA
SVRAMA
TXC065-233-375-080115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT WED MAY 7 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...CARSON COUNTY...HUTCHINSON COUNTY...NORTHERN POTTER COUNTY
 
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS 15 MILES NORTH OF AMARILLO TO 5 MILES
WEST OF STINNETT. THE STORMS WILL MOVE EAST AT 25 MPH AND WILL MOVE INTO
BORGER...STINNETT...AND PARTS OF LAKE MEREDITH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND VERY HEAVY
RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS
IMMEDIATELY.  REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 7, 3:46 PM CDT, 3 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED MAY 7 1997

AS OF 20Z...A SURFACE LOW OVER NORTH CENTRAL KANSAS HAS AN
ASSOCIATED COLD FRONT EXTENDING SOUTHWEST TO THE CENTRAL OKLAHOMA
PANHANDLE TO THE NORTH CENTRAL TEXAS PANHANDLE INTO NOTHERN NEW
MEXICO. THE DRYLINE IS SLOWLY ON THE MOVE BUT MOVEMENT HAS BEEN
CONFINED MAINLY IN NEW MEXICO. THE DRYLINE WILL HAVE TO MAKE SOME
SIGNIFICANT MOVEMENT TO BE THE FOCUS FOR INITIATING STORMS OVER OUR
CWA. IN ADDITION...A PRE FRONTAL TROUGH...THE FRONT AND LEFTOVER
BOUNDARIES FROM YESTERDAY WILL BE THE FOCUS FOR STORMS TODAY.
ADIABATIC HEATING AHEAD OF THE FRONT HAS HELPED TO INCREASE
TEMPERATURES TODAY.  LOOKING AT THE AMA 12Z SOUNDING...CAP WAS
AROUND 5C...CAPE AROUND 560 J/KG AND GOOD MOISTURE BELOW 500MB WITH
SIGNIFICANT DRYING AT 700MB.  SOUNDING MODIFIED TO A TEMP 80 AND DEW
POINT OF 60 PRODUCES CAPE VALUES ARND 2800 J/KG...NO CAP OVER THE
EAST...A LIFTED INDEX OF MINUS 8 TO 10 AND SR HELICITY 175 M/S.

PROBLEM OF TODAY IS THE FRONTAL MOVEMENT AND TEMPERATURES FOR
PERIODS 2 THROUGH 4. NGM AND ETA ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. NGM AND ETA ARE INDICATING A VORT MAX COMING ACROSS THE
NORTHERN CWA TONIGHT. THE COLD FRONT SHOULD PUSH THROUGH THE CWA BY
12Z THURSDAY. WE WILL TRIM DOWN THE POPS AND THE WORDING OF
SEVERE OVER THE NORTHWEST IN THE FIRST PERIOD. A PIECE OF THE
SURFACE HIGH WILL SURGE THROUGH THE CWA THURSDAY MORNING AND THE
MAIN HIGH OF 1025 TO 1030 MB WILL BE OVER THE CWA FRIDAY MORNING.

IN THE EXTENDED PERIODS...ALL THE MODELS ARE CLOSER IN AGREEMENT
WITH SOLUTION OF THE SURFACE HIGH OVER THE CWA AND UPPER AIR FLOW.
SURFACE HIGH OVER THE OVER AREA FRIDAY WILL MOVE SOUTHEAST.  UPPER
LEVEL FLOW WILL REMAIN WEST NORTHWEST. MRF IS CARVING OUT A
POSITIVELY TILTED TROUGH FOR LATE MONDAY AND INTO TUESDAY. WILL KEEP
A SLIGHT CHANCE THROUGH THE EXTENDED PERIOD.

HERE ARE SOME NUMBERS TO THINTK ABOUT.

DHT 43/60 37/63 40 332
AMA 48/65 40/67 44 543

.AMA...
TX...NONE.
OK...NONE.

ZEIGLER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:10 PM CDTSevere Thunderstorm WarningAMAGray65 min
May 7, 7:13 PM CDTSevere Thunderstorm WarningAMARoberts62 min
May 7, 7:38 PM CDTTornado WarningAMAGray52 min
May 7, 8:02 PM CDTTornado WarningAMACarson28 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler68 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningAMADonley, Gray63 min
May 7, 8:51 PM CDTSevere Thunderstorm WarningAMACollingsworth69 min
May 7, 9:15 PM CDTSevere Thunderstorm WarningAMAWheeler30 min
May 7, 9:17 PM CDTTornado WarningAMADonley28 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningAMACollingsworth46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.